Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

May 6, 2021DeSoto County, Mississippi; Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this special weather statement at May 6, 2021, 4:13 PM CDT for DeSoto County, Mississippi; Fayette County, Shelby County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 4:13 PM CDT (21:13 UTC)
Expired
May 6, 2021, 4:45 PM CDT
In force
32 min
Issued by
NWS Memphis, TN

Counties DeSoto County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 29 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS84 KMEG 062113
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
413 PM CDT Thu May 6 2021
 
MSZ001>004-TNZ088>090-062145-
Tippah MS-Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-
Shelby TN-
413 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

North central Tippah County in northeastern Mississippi...
Northern Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 412 PM CDT...strong thunderstorms producing hail up to the size 
of pennies and wind gusts to 50 mph were located along a line 
extending from 8 miles north of Lagrange to near Collierville to 
near T O Fuller State Park. Movement was southeast at 35 mph.

People in north central Tippah...northern Marshall...DeSoto...
northern Benton...southwestern Hardeman...Fayette and southeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3481 8947 3480 9014 3513 9012 3512 9009
      3514 9006 3517 9011 3520 9011 3519 9010
      3522 9008 3525 8977 3536 8932 3499 8884
TIME...MOT...LOC 2112Z 302DEG 28KT 3518 8922 3505 8965 3502 9014 

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 6, 2:52 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 6, 2:52 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
252 PM CDT Thu May 6 2021

.DISCUSSION...

Convection is beginning to make its way towards the Mississippi
River. At this time cells seems to be sub-severe with reports of
small hail. Current mesoanalysis has minimal instability around
the area with robust lapse rates and some shear. As this system
progresses the threat for hail will decrease and the threat for
damaging winds will increase. There is a Severe Thunderstorm Watch
out for northeast Arkansas, the Missouri Bootheel and parts of
west Tennessee. As the system moves eastward the rest of west
Tennessee will likely be added to the watch. Thunderstorms will
push towards the Tennessee River and eventually move our of the
area by 8 PM. Lows tonight will generally be in the upper 40s
across the area.

A surface high will build into the area Friday. This will allow
for clear skies, low humidity and high temperatures in the low
70s. Unfortunately, this wont last for long as a trough begins to
dig across the Cascades by Friday night. The trough and
associated low pressure will move eastward towards the Rockies by
Saturday morning. A warm front associated with a the low will
bring showers to the area early Saturday into Saturday night. On
Sunday the warm front will be north of the area but a cold front
will begin to move its way eastward towards the Mid-South. Showers
and thunderstorms will accompany this front. So far, areas
instability looks modest with 500 to 1000 J/kg of MLCAPE, however,
low level shear will be on the order of 250 to 350 m2/s2 of storm
relative helicity. This environment will be capable of supporting
all modes of severe weather including damaging winds, large hail,
and a few tornadoes. All of this depends on how much
destabilization happens after the warm front lifts north. The best
chance for severe weather looks to be along and west of the
Mississippi River.

Temperatures through the weekend will be in the 70s, with highs on
Sunday in the 80s. Lows will be in the upper 50s to lower 60s.

After the front pushes eastward temperatures will drop 7 to 10
degrees below normal and keep those temperatures through the
beginning of next week. By midweek showers will yet again move
through the area. Will continue to monitor.

SWB

&&

.AVIATION...
/18z TAFs/

Winds will shift from the northwest this afternoon and evening as
cold front moves across the area. Winds will be gusty for an hour
or two following the frontal passage but will diminish quickly
overnight. Scattered showers and thunderstorms are expected along
and ahead of this front, likely affecting the northern 3 forecast
terminals, and perhaps TUP as well. VFR conditions will prevail
outside of convection, but tempo restrictions to vis/ceilings are
possible within these thunderstorms.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 6, 2:09 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
209 PM CDT Thu May 6 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-072115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
209 PM CDT Thu May 6 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms across Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee this
afternoon through this evening. Gusty winds and hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe storms are possible on Sunday as a cold front
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

In the hours before

Local storm report, May 6, 3:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU MAY 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     TRENTON                 35.97N  88.94W
05/06/2021                   GIBSON             TN   AMATEUR RADIO

            SEVERAL TREES DOWN, POWER LINES DOWN ON US 45W BETWEEN
            TRENTON AND HUMBOLDT

&&

SMW
Special weather statement, May 6, 3:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
349 PM CDT Thu May 6 2021

ARZ036-TNZ049-050-088-089-062115-
Crittenden AR-Tipton TN-Fayette TN-Shelby TN-Haywood TN-
349 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Crittenden County in eastern Arkansas...
Southeastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Shelby County in western Tennessee...
Southwestern Haywood County in western Tennessee...

At 349 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Dancyville to Sunset. Movement was southeast at 45 mph.

People in northeastern Crittenden...southeastern Tipton...Fayette...
Shelby and southwestern Haywood Counties should monitor this storm
closely.

LAT...LON 3540 9006 3539 9005 3540 9005 3555 8942
      3510 8919 3501 8920 3500 9027 3532 9037
TIME...MOT...LOC 2049Z 314DEG 37KT 3537 8939 3520 9019

MJ
Special weather statement, May 6, 3:53 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT Thu May 6 2021

TNZ004-021-022-054-055-062130-
Carroll TN-Henderson TN-Benton TN-Decatur TN-Henry TN-
353 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Eastern Carroll County in western Tennessee...
Northern Henderson County in western Tennessee...
Benton County in western Tennessee...
Northeastern Decatur County in western Tennessee...
Eastern Henry County in western Tennessee...

At 352 PM CDT...strong thunderstorms producing hail up to the size
of pennies and winds up to 50 mph were located along a line
extending from Paris Landing State Park to 6 miles northwest of
Parkers Crossroads.Movement was east at 45 mph.

People in eastern Carroll...northern Henderson...Benton...
northeastern Decatur and eastern Henry Counties should monitor this
storm closely.

LAT...LON 3613 8792 3605 8799 3597 8802 3594 8800
      3594 8793 3577 8798 3578 8861 3579 8862
      3650 8812 3650 8806 3644 8806 3631 8796
      3622 8795 3616 8792
TIME...MOT...LOC 2052Z 268DEG 40KT 3646 8809 3585 8848

MJ
Local storm report, May 6, 3:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT THU MAY 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             HUNTINGDON              36.01N  88.41W
05/06/2021  E0.88 INCH       CARROLL            TN   EMERGENCY MNGR

&&

SMW
Special weather statement, May 6, 4:09 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 PM CDT Thu May 6 2021

TNZ053>055-090>092-062145-
Hardeman TN-Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
409 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Hardeman County in western Tennessee...
Henderson County in western Tennessee...
Chester County in western Tennessee...
Decatur County in western Tennessee...
McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...

At 408 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Parkers Crossroads
to Masseyville to 8 miles northeast of Lagrange. Movement was east at
50 mph.

People in Hardeman...Henderson...Chester...Decatur...McNairy and
northwestern Hardin Counties should monitor this storm closely.

LAT...LON 3572 8803 3566 8802 3562 8804 3556 8800
      3522 8828 3500 8886 3520 8919 3537 8883
      3547 8873 3549 8867 3553 8863 3558 8862
      3578 8841 3577 8798
TIME...MOT...LOC 2108Z 285DEG 43KT 3574 8839 3531 8875 3517 8916

MJ
Special weather statement, May 6, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
413 PM CDT Thu May 6 2021

MSZ001>004-TNZ088>090-062145-
Tippah MS-Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-
Shelby TN-
413 PM CDT Thu May 6 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

North central Tippah County in northeastern Mississippi...
Northern Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 412 PM CDT...strong thunderstorms producing hail up to the size
of pennies and wind gusts to 50 mph were located along a line
extending from 8 miles north of Lagrange to near Collierville to
near T O Fuller State Park. Movement was southeast at 35 mph.

People in north central Tippah...northern Marshall...DeSoto...
northern Benton...southwestern Hardeman...Fayette and southeastern
Shelby Counties should monitor this storm closely.

LAT...LON 3481 8947 3480 9014 3513 9012 3512 9009
      3514 9006 3517 9011 3520 9011 3519 9010
      3522 9008 3525 8977 3536 8932 3499 8884
TIME...MOT...LOC 2112Z 302DEG 28KT 3518 8922 3505 8965 3502 9014

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:39 PM CDTSpecial Weather StatementMEGAlcorn36 min
May 6, 4:43 PM CDTSpecial Weather StatementMEGBenton, DeSoto, Marshall, Tate, Tippah32 min
May 6, 5:05 PM CDTSpecial Weather StatementMEGLee, Pontotoc, Prentiss, Tishomingo, Union25 min
May 6, 5:18 PM CDTSpecial Weather StatementMEGLafayette, Panola, Pontotoc27 min
May 6, 5:24 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lafayette, Lee, Monroe and 5 more66 min
May 6, 6:25 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc50 min
May 6, 2:22 PM CDTSpecial Weather StatementMEGLake, Obion23 min
May 6, 2:47 PM CDTSpecial Weather StatementMEGDyer, Lauderdale28 min
May 6, 3:03 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton42 min
May 6, 3:23 PM CDTSpecial Weather StatementMEGHenry, Weakley37 min
May 6, 3:39 PM CDTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Madison36 min
May 6, 3:45 PM CDTSpecial Weather StatementMEGFayette, Shelby30 min
May 6, 3:49 PM CDTSpecial Weather StatementMEGFayette, Shelby26 min
May 6, 3:53 PM CDTSpecial Weather StatementMEGBenton, Carroll37 min
May 6, 4:09 PM CDTSpecial Weather StatementMEGChester, Decatur, Hardeman, Henderson, McNairy36 min
May 6, 5:28 PM CDTSpecial Weather StatementMEGLauderdale32 min
May 6, 1:13 PM CDTSpecial Weather StatementMEGClay32 min
May 6, 1:43 PM CDTSevere Thunderstorm WarningMEGGreene47 min
May 6, 1:48 PM CDTSpecial Weather StatementMEGClay27 min
May 6, 2:17 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett43 min

Nearby

Special Weather Statements in Tennessee, 2021Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.